In a few weeks, I’ll be heading off to Toronto for the annual meeting of the American Society of Bone and Mineral Research (ASBMR). And this October, we’ll have a lot to talk about. ASBMR recently convened an expert task force to investigate atypical femur fractures among patients taking bisphosphonates. Their results — published this September — confirm the link between long term use of the popular bisphosphonate drugs and atypical fractures of the thigh.
In 94% of the 310 cases studied by the task force, the individuals had been using bisphosphonate drugs, and most of them had been on the drug for more than five years.
While many of these serious fractures occurred without warning, more than half of the people studied reported groin or thigh pain for a period of weeks or months before the fracture occurred. And to top it off, one quarter of patients who experienced such an atypical femur fracture in one leg experienced a fracture in the other leg as well. Even though this fractures represent only 1% of all hip fractures, the task force found the issue serious enough to warrant rather strong recommendations.
The ASBMR task force recommends the following:
- That the FDA require bisphosphonate drugs be labeled to inform people about the possibility of serious atypical femur fractures and the associated warning signs
- That health professionals should reserve bisphosphonates for patients with certain cancers, Paget’s disease of bone, and patients with osteoporosis who are high risk of fracture
Bisphosphonate drugs include: Aclasta, Actonel, Aredia, Bondronat, Boniva, Didronel, Fosamax, Fosavance, Reclast, Skelid and Zometa.
For more on bisphosphonates and natural alternatives, read my article on drug therapy for osteoporosis.
Read the full text of the ASBMR task force report.